Lake-Effect Snow, Emmet
- When
- February 3, 7:00 AM EST to 3:00 PM EST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
A clipper approached the region from the northwest on the 3rd. Preexisting lake effect snow was pushed into far northern Lower Michigan, resulting in a burst of very heavy snow on the 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A clipper approached the region from the northwest on the 3rd. Preexisting lake effect snow was pushed into far northern Lower Michigan, resulting in a burst of very heavy snow on the 3rd. Cross Village picked up just over 10 inches of snow in less than four hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 3, 4:14 AM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EST SUN FEB 3 2013
.SYNOPSIS...
ISSUED AT 337 AM EST SUN FEB 3 2013
A SERIES OF ALBERTA CLIPPERS WILL BE PASSING THROUGH THE GREAT LAKES
OVER THE NEXT SEVERAL DAYS...ENHANCING THE LAKE EFFECT SNOWS THROUGH
TUESDAY. ALTHOUGH THE LAKE EFFECT WILL GET SHUT OFF DUE TO WARMING
TEMPERATURES...BEFORE THE NEXT LOW PRESSURE ARRIVES ON THURSDAY...WE
WILL STILL HAVE A CHANCE AT SOME ACCUMULATING SNOWFALL. TEMPERATURES
WARM FURTHER INTO THE WEEKEND...WHEN A MORE ORGANIZED STORM SYSTEM
IS POSSIBLE...BRINGING CHANCE FOR SNOW...AND POSSIBLY RAIN.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 337 AM EST SUN FEB 3 2013
CURRENTLY, THE NEXT OF SEVERAL WEAK 500 MB WAVES WITH ASSOCIATED SFC
REFLECTIONS MOVES THROUGH THE FLOW AND OVER MICHIGAN. THE SFC TROUGH
ASSOCIATED WITH THIS WAVE IS PRODUCING SNOW IN CENTRAL AND SOUTHERN
WISCONSIN AND INTO N ILLINOIS. WITH SOME LIGHT SNOW ALSO BEING
PRODUCED IN W UPPER. TIMING OF THIS SYNOPTIC MOISTURE WILL BRING
ENHANCEMENT TO THE SNOW BANDS OVER LAKE MICHIGAN DURING THE NEXT FEW
HOURS.
TODAY...AROUND 12Z THE SFC TROUGH IS EXPECTED TO MOVE ONTO THE LAKE
MICHIGAN SHORE LINE. WITH THE MOISTURE THAT HAS PRECEDED IT, AND THE
850 MB TEMPERATURES OF -19C WILL EXPECT THAT THE SW BANDS THAT ARE
EXPECTED TO FLARE UP OVER THE NEXT COUPLE OF HOURS WILL BE PUSHED
INLAND, AND WITH THE SYNOPTIC UPLIFT FROM THE 500 MB WAVE/SFC TROUGH
THE SNOW SHOULD BE WIDESPREAD AS IT MOVES INTO N LOWER AND E UPPER.
WINDS WILL SWITCH RATHER QUICKLY TO THE WNW FLOW PATTERN AS THE
1000-850 MB LAYER WIND DIRECTIONS ARE AROUND 300 BY 00Z. GOING
THROUGH THE OLD LES FLOW CHART, WE ARE GETTING MODERATE AMOUNTS. SO
THE IDEA WILL BE THE LIGHT TO MODERATE. HOWEVER, BY THE END OF THE
DAY, THERE COULD BE A HEAVIER BAND OR TWO. IF THE WIND DIRECTIONS
WERE STEADY FOR LONGER, WOULD CONSIDER A WARNING, BUT FOR NOW WILL
GO WITH ADVISORIES AND SEE HOW THE BANDS EVOLVE TODAY.
TONIGHT...THE WINDS WILL CONTINUE WNW THROUGH THE EVENING, AND BEGIN
TO MOVE TO A MORE NW WIND DIRECTION OVERNIGHT. THE MOISTURE IN THE
850-700 MB LAYER FALLS TO LESS THAN 60% FOR A GOOD PORTION OF THE
TIME JUST ABOUT EVERYWHERE. SO WITH SOME MINOR, AND SLOW WIND
DIRECTION CHANGES AND LOWER MOISTURE, MODERATE AMOUNTS ARE THE MOST
LIKELY WITH OVERNIGHT. HOWEVER, AFTER 06Z, THE GFS AND ECMWF PUSH
MORE MOISTURE INTO THE AREAS SOUTH OF M-72. SO IT LOOKS LIKE THE
SNOW WILL CONTINUE MODERATE THERE, WHILE FARTHER NORTH WILL BE A
LITTLE MORE ON THE LIGHT AMOUNTS, EXCEPT WHERE THE BANDS TYPICALLY
TARGET ON NW WINDS. TRIED TO MODEL THAT INTO THE GRIDS. SO WE HAVE
LIGHT TO MODERATE AMOUNTS THAT CONTINUE. WON'T RULE OUT ANOTHER
HEAVIER BAND DURING THIS TIME PERIOD TOO, ESPECIALLY IN E UPPER.
&&
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 337 AM EST SUN FEB 3 2013
NOT MUCH CHANGE IS WEATHER EXPECTATIONS OVER THE NEXT SEVERAL
DAYS...AS A SERIES OF FAST MOVING SHORTWAVES/ALBERTA CLIPPERS
DROP INTO THE GREAT LAKES. MODEST WARMING THROUGH THE PERIOD WILL
EVENTUALLY BRING ABOUT A CHANCE FOR RAIN FOR SOME BY THE COMING
WEEKEND.
MONDAY THROUGH TUESDAY NIGHT...LOW LEVEL NORTHWEST FLOW BEHIND A
DEPARTING ALBERTA CLIPPER WILL BE IN PLACE WITH THE LAST VESTIGES
OF SYSTEM ENHANCEMENT EXITING IN THE MORNING. INVERSION HEIGHTS
WILL BE CONTINUING TO FALL FROM SUNDAY NIGHT...TO 4000 FEET AT
12Z...WITH SUBSIDENCE AND LOW LEVEL DRY AIR QUICKLY SQUASHING ANY
LAKE EFFECT INTO MAINLY FLURRIES BY AFTERNOON FOR NW LOWER.
CHIPPEWA COUNTY WILL HAVE A TOUCH BETTER MOISTURE TO WORK
WITH...AND PERSISTENT WNW FLOW COULD BRING A FEW INCHES TO THE
PARADISE AREA. HIGH PRESSURE AND DRYING ARRIVES MONDAY NIGHT WITH
CONTINUED WNW/NW 1000-850MB WINDS. FLURRIES TO CONTINUE ACROSS NW
LOWER...WHILE A DRAINAGE FLOW CONVERGENCE BAND IS POSSIBLE AGAIN
ACROSS CHIPPEWA COUNTY FOR A COUPLE INCHES. DOUBT THIS POTENTIAL
CONVERGENCE BAND CAN GET ENHANCED BY RAPIDLY APPROACHING WEAK WARM
ADVECTION/ISENTROPIC ASCENT FROM NEXT CLIPPER. STILL...A COUPLE
FEW INCHES ARE POSSIBLE AROUND CHIP COUNTY. MAINLY FLURRIES IN NW
LOWER...AND INTO MACKINAC COUNTY AND THE DRUMMOND ISLAND AREA LATE
MONDAY NIGHT AS WINDS BACK AROUND OUT OF THE SW. THE WARM
ADVECTION/WEAK ISENTROPIC ASCENT WILL MAINLY BE CROSSING US
TUESDAY MORNING...BUT WITH A POCKET OF LOW TO MID LEVEL DRY AIR TO
OVERCOME....THIS SHOULD COME THROUGH WITH RELATIVELY LITTLE
FANFARE. ATMOSPHERE SATURATION IS FIRMLY IN PLACE TUESDAY
AFTERNOON WITH LOW PRESSURE TRACKING DIRECTLY OVERHEAD. INVERSION
HEIGHTS RISE TO 4500 FEET WITH THE SHORTWAVE. ACTUAL SYSTEM SNOW
WILL BE MINIMAL...BUT GOTTA BELIEVE THAT CHANCES ARE THERE FOR ALL
AREAS WITH THE LOW RIGHT OVER US. CAN FORESEE 1 TO 2 INCHES FOR
MAINLY RIGHT ALONG THE NW LOWER SHORE...HIT BY THE SW FLOW...THEN
BY NW FLOW BEHIND A COLD FRONT. WINDS WILL BE SHIFTING AROUND
DURING THE BEST ENHANCEMENT...AND ACTUALLY HOW STRONG ENOUGH FOR
THE BETTER SNOWFALL INLAND PENETRATION...ESPECIALLY OVERNIGHT.
LAND BREEZES LOOK TO DEVELOP BY WEDNESDAY MORNING...PUSHING ANY
LES OUT OVER THE LAKES...OR HUGGING THE SHORELINES.
WEDNESDAY ONWARD...HIGH PRESSURE WEDNESDAY MORNING WITH WITH LAND
BREEZES EXPECTED. WARM ADVECTION/ISENTROPIC ASCENT AND A BACKING
FLOW OUT OF THE SW DEVELOPS WEDNESDAY THROUGH THE DAY WITH ANY
MID LAKE CONVECTION POSSIBLE WORKING TOWARD THE NW LOWER/STRAITS
REGION. THE WARM ADVECTION LOOKS TO BE STRONG ENOUGH HOWEVER TO
CUT OFF ANY LAKE CONTRIBUTIONS WHILE THIS IS OCCURRING. THUS...
WEDNESDAY NIGHT INTO THURSDAY AS THE DEEPER MOISTURE AND FORCING
ARRIVES...WE'LL BE TALKING ALL SYSTEM SNOW. ATTM...LIGHT AMOUNTS
EXPECTED. COLD FRONT DIES THROUGH THURSDAY NIGHT WITH COLD
ADVECTION NOT APPARENTLY STRONG ENOUGH FOR LES TO KICK BACK IN.
DRY HIGH PRESSURE WILL BRING ABOUT QUIET WEATHER FOR FRIDAY AND
SATURDAY. TEMPERATURES MODERATE TO THE 30S BY THEN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1224 AM EST SUN FEB 3 2013
LOW PRESSURE AND A MODEST SHORT WAVE WILL SWEEP THRU MICHIGAN
OVERNIGHT INTO SUNDAY. LOW LEVEL WINDS WILL SHIFT TO THE S/SW AHEAD
OF THIS FEATURE OVERNIGHT...PUSHING ANY LAKE EFFECT SNOW SHOWERS
FURTHER INLAND ACROSS NW LWR MICHIGAN. ALSO...WIDESPREAD
SYNOPTICALLY DRIVEN SNOW WILL DEVELOP ACROSS NW LWR MICHIGAN AND
SPREAD EASTWARD INTO THE REST OF NRN LWR MICHIGAN SUNDAY.
THUS...MORE PERSISTENT IFR CONDITIONS WILL SPREAD TO ALL OF OUR TAF
SITES ON SUNDAY. LIGHT/VARIABLE WINDS OVERNIGHT WILL BRIEFLY SHIFT
TO THE S/SW BEFORE SHIFTING BACK TO THE NW BY MID TO LATE MORNING.
&&
.MARINE...
ISSUED AT 337 AM EST SUN FEB 3 2013
AS A LOW PRESSURE SYSTEM MOVES THROUGH THE UPPER GREAT LAKES
TODAY...THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN UP. AFTER
WHICH...THE WINDS WILL BEGIN TO GUST TO 25 KNOTS BY THE AFTERNOON
AND CONTINUE THROUGH TONIGHT. AS THE WINDS VEER WNW AND THEN NW
THROUGH THE NIGHT...THE SMALL CRAFT ADVISORY CONDITIONS WILL BEGIN
TO MOVE FROM N LAKE MICHIGAN TO N LAKE HURON. THE GRADIENT WILL
BEGIN TO SLACKEN LATE TONIGHT...AND WINDS DIMINISH FROM THE SFC
TROUGH THAT WILL BE IN PLACE OVER THE UPPER GREAT LAKES. THE SLACK
GRADIENT IS EXPECTED TO CONTINUE INTO TUESDAY AND TUESDAY NIGHT
WITH HIGH PRESSURE BUILDING INTO THE REGION.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 6 AM EST MONDAY FOR MIZ008-016-
017-019>022-025>027-031.
LH...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR LHZ345-347-348.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR LMZ323-341-342-
344>346.
LS...NONE.
&&
SYNOPSIS...SD
SHORT TERM...JL
LONG TERM...SD
AVIATION...MR
MARINE...JLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 327 AM EST SUN FEB 3 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 041130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 327 AM EST SUN FEB 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. ACCUMULATING SNOW SHOWERS ARE EXPECTED TODAY AND TONIGHT IN THE TYPICAL SNOW BELTS OF BOTH EASTERN UPPER AND NORTHWEST LOWER MICHIGAN. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437766, 437767.